Skip

Birth Control Filter: I think the pill might be lowering my sex drive. How can I tell and what I can I do about it?
August 23, 2011 11:38 PM   Subscribe

Birth Control Filter: I think the pill might be lowering my sex drive. How can I tell and what I can I do about it?

I'm 20 and I started taking birth control in the form of a daily pill a year ago. I haven't had any problems with mood swings and I love that my periods are extremely regular and very short now, but I'm starting to think that it's lowering my sex drive.

I'm single and the majority of my sexual activity takes place with myself. Before starting birth control, I masturbated pretty often (5-6 times a week) and lack of sex with other people was due more to lack of opportunities than desire. In the last six months or so, I've started thinking that I'm quite happy single and I'm not as frustrated at not having sex. At the time, I thought this was because I'd had a chance to try a relationship and sex and now I didn't feel like it was some big coming of age ritual I was missing. However, while I was perfectly fine being single before I started taking the pill, I was definitely still interested in sex and wasn't nearly as blasé as I am now about not having it. I'm not sure if I'm masturbating less, but now it feels like more of a habit than a need.

I went off the pill for about a month this summer because I had a big trip and I forgot to take the pills. I didn't notice a big difference in my sex drive at first, but it got a lot stronger right before I restarted. I don't know if that's just because I was really busy for a while and when I had a chance to relax, it came back or if the hormones were wearing off or something. (It was during a really hot period and in a conversation with two of my friends, they had also had a major spike in sex drive then too, oddly enough...)

I realize YANAD and I am planning on discussing this at my physical which is coming up soon, but I'd like to know if other people had this problem, any alternative birth controls methods that also shorten my period and if it sounds like I'm overreacting or overthinking this. Thanks!
posted by anonymous to Health & Fitness (16 answers total) 3 users marked this as a favorite
 
This is a known side effect of the pill; different people react differently to different formulations, so the standard advice here is to try various different versions of the BC pill until you find one that works best for you.

However, if you aren't having mood swings or migraines, and your periods are lighter -- well, you have to evaluate the risks of trying a different hormone combination vs. how much the diminished sex drive is affecting you.

It's my understanding that anything that'd shorten your period would be a hormonal method, and therefore also subject to the same general pool of possible side effects.
posted by Lady Li at 11:53 PM on August 23, 2011


Yeah, college friends and I called hormonal birth control our "anti-man pills" because they killed our sex/relationship drive. It's definitely a possibility.
posted by the young rope-rider at 11:59 PM on August 23, 2011


What you're describing is common, and could happen with any hormonal birth control.

The hormonal IUD also shortens/eliminates your period and supposedly has fewer side effects because the hormones are localized -- but I think doctors are reluctant to prescribe them to young patients.
posted by hungrytiger at 12:19 AM on August 24, 2011


I agree that it is a common side effect.

My own experience is that on the pill my sex drive is much more stable. I think on average I want sex just as frequently, but it's spaced out more. Off the pill, there are certain weeks of my cycle where I want sex ALL THE TIME and others where I am just not interested.
posted by lollusc at 4:15 AM on August 24, 2011


I have been on hormonal birth control and my sex drive is extremely diminished. I'm getting off it.

There is one BC pill that they make - I think Ortho-Tricyclen Light or something - that has half the amount of hormones as the regular one. I was prescribed this years ago when I was having unwanted side effects.

Ultimately, you'll have to talk to your Dr. and get their medical recommendation.
posted by DoubleLune at 5:01 AM on August 24, 2011


Pills had this effect on me, but the hormonal IUD did not. The dose is much, much lower because it is local. (Also your period can be reduced a great deal more than pills do - like from 5 days of serious flow to 3 days of spotting. God, I loved my IUD).

Hormonal rings might be an option - again, lower dose than pills (though not as low as the IUD). And they are very convenient - you only have to think about it twice a month, and it has the same effects on period length, regularity and cramps as pills.
posted by jb at 5:27 AM on August 24, 2011


IANAD-
Yes, it is a common side effect. I have tried, but was not successful for me - a woman's natural female libido enhancer (in pill form) purchased from your local natural food store.
posted by BuffaloChickenWing at 6:17 AM on August 24, 2011


Chemical birth control has been linked to depression and other psychological effects. Those chemicals are jerking your brain chemistry around.

A non-hormonal IUD is the choice my wife went with , and she's very pleased with it. Her doc thinks the "IUDs aren't appropriate for women who haven't had a child" is hokum, and what you need is a doc who will use a sonogram/ultrasound device to make sure it's placed properly. Apparently, in Europe a non-hormonal IUD is the overwhelming choice of female docs on BC.

No pills to remember, normal menstruation, no industrial chemicals jerking your brain chemistry around.

Best of Luck.
posted by Pirate-Bartender-Zombie-Monkey at 7:21 AM on August 24, 2011


My understanding is that the OMG GIVE IT TO ME NOW AND NEVER STOP kind of sex drive is associated with ovulation, which doesn't happen when taking oral contraceptives. This would explain the increased variability in sex drive that lollusc is talking about. I definitely noticed a difference when I switched from the pill to a non-hormonal IUD (Paraguard). A hormonal IUD (Mirena) would probably be better for you if you still want lighter/shorter periods. As much as I love my IUD, it does nothing to make menstruating less terrible. Your doctor might be reluctant to insert an IUD, not because of your age (I was 24 when I had mine done), but because you're not in a long-term monogamous relationship. I guess because some people feel less inclined to use a condom when they have such a fool proof form of contraception, and thus end up contracting STDs. If you're interested, I think it's worth trying to convince your doctor that you would never be so foolish.
posted by Mrs.Spiffy at 7:27 AM on August 24, 2011


IUDs are pretty awesome but I believe (double check this) that they are not a great choice for women with multiple partners.

Just wanted to say that I hope you are using some other kind of barrier if you are not monogamous.
posted by sully75 at 7:27 AM on August 24, 2011


Okay, so I took birth control pills from 10th grade all through college. I thought that I was fine and all that with my sex drive but HOLY OMG when I switched to the Mirena it suddenly shot up like nobodies business. Wow. So that might be a solution.

I got mine for free at planned parenthood but they're way cheaper than pills in the long run. I have never had a baby (do want one soon in the future, hence the IUD) and it went in perfectly, under 3 minutes, no complications whatsoever.

Anyway, this is mostly just another post telling you how awesome they are.
posted by Marinara at 8:09 AM on August 24, 2011 [1 favorite]


Okay, so I took birth control pills from 10th grade all through college. I thought that I was fine and all that with my sex drive but HOLY OMG when I switched to the Mirena it suddenly shot up like nobodies business. Wow. So that might be a solution.

This was my experience too (though for me it was college - graduate school). I also went from being adamantly childfree to kinda sorta wanting babies within like a month of going off the pill. Hormones are weird.

I switched to condoms. They were unpleasant to use when I was on the pill because I had lubrication issues, but they're fine now.
posted by PhoBWanKenobi at 8:59 AM on August 24, 2011


As a guy, I've had two different relationships change significantly for the worse a few months after my partner started the pill. And the thing is, it's impossible to know whether that's because of the pill or just a coincidence. So I guess my answer is, there's no way for you to know. If it was me, I don't think I'd be comfortable with the risk.
posted by Honorable John at 11:31 AM on August 24, 2011




I was great on OrthoTri-Cyclen Light and generics for it. Same sex drive that I had off the pills, and I took them continuously (no week-long break, no period), but in the last few years I started getting acne for the first time ever, so I switched to the generic of Yasmin. My acne disappeared, but so did my sex drive. Not just dead, but chopped off. It took about a month to hit after I switched.

For me, the trade-off is worth it (I'm on immune suppressants and occasionally the acne spots get horribly infected, so I'd rather live without a sex-drive).
posted by thelastcamel at 10:29 AM on August 27, 2011


And just a caution about IUDs: they can cause seriously irritated vaginal tissue, infections, and painful intercourse. I know a lot of people love them, but I know from experience that sometimes angry/irritated vaginal tissue becomes permanent.
posted by thelastcamel at 10:33 AM on August 27, 2011


« Older I have a friend who has been l...   |  Is the number of atoms in the ... Newer »
This thread is closed to new comments.


Post